Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 18, 2018, 5:52 PM CDT for Briscoe County, Hall County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 5:52 PM CDT (22:52 UTC)
- Expired
- May 18, 2018, 6:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Briscoe County, TX, Hall County, TX
The radar
The Amarillo radar (KAMA), 108 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -432 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
298
WUUS54 KLUB 182252
SVRLUB
TXC045-191-182315-
/O.NEW.KLUB.SV.W.0065.180518T2252Z-180518T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
552 PM CDT FRI MAY 18 2018
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Hall County in the Panhandle of Texas...
Eastern Briscoe County in the Panhandle of Texas...
* Until 615 PM CDT
* At 552 PM CDT, a severe thunderstorm was located over Caprock
Canyon State Park, moving northeast at 50 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is likely to mobile
homes...roofs and outbuildings.
* Locations impacted include...
Turkey, Caprock Canyon State Park, Quitaque, Valley Schools, Brice
and Plaska Community.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 10098 3441 10120 3475 10097 3461 10063
TIME...MOT...LOC 2252Z 223DEG 44KT 3443 10107
HAIL...1.00IN
WIND...70MPH
$$
MCZ1 follow-up statement
385
WWUS54 KLUB 182310
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
610 PM CDT FRI MAY 18 2018
TXC045-191-182320-
/O.EXP.KLUB.SV.W.0065.000000T0000Z-180518T2315Z/
Hall TX-Briscoe TX-
610 PM CDT FRI MAY 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HALL AND EASTERN
BRISCOE COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm as it approaches Brice.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3432 10098 3441 10120 3475 10097 3461 10063
TIME...MOT...LOC 2310Z 223DEG 44KT 3457 10091
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:24 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 18, 2:24 PM CDT, 3 hours 28 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 224 PM CDT Fri May 18 2018 .DISCUSSION... Elevated convection continued to develop across the southern South Plains early this afternoon. This was largely in response to weak height falls impinging on a N-S axis of richer PWATs all underneath favorable upper diffluence. Although recent high resolution CAMs have a poor handle on this activity, the expectation is for this elevated convection to gradually become surface based as it progresses NE into an increasingly unstable airmass focusing in the eastern Panhandle. This seems plausible given diminishing CINH downstream of this elevated convection as temps rise into the mid 90s. The dryline meanwhile will slowly become better defined across our western zones this afternoon before making an eastward push later today as a weak upper trough axis lifts NE. The dryline may not benefit us much as the brunt of 850mb moisture advection shifts into the eastern Panhandle in response to stronger height falls arriving there this evening. As such, PoPs continue to be highest in our NE zones where high based supercells could easily develop by late day within 3000 J/kg of CAPE and 35 knots of deep layer shear. Behind tonight's shortwave trough, a weak upper low is progged to develop over eastern CO and meander slowly eastward through Sunday. Following deeper and drier SW flow on Saturday with conditional dryline PoPs off the Caprock, departure of the aforementioned low should release a cold front southward through the Panhandle Saturday night before slowing across our southern zones on Sunday. Maintained healthy 40-50% PoPs Sat night for this boundary's arrival, while thinning these out on Sunday under shortwave ridging and cooler/more stable air following the earlier precip. Rain chances should see some resurgence Sun night as a deeper fetch of Gulf moisture resumes ahead of increasingly cyclonic SW flow. This theme remains mostly intact each day through at least Wednesday, but PoPs each day will be highly contingent on any pre-existing boundaries including the dryline. With generally modest SW flow aloft, the dryline should occupy a more westerly longitude each day...perhaps remaining in eon NM each days. Steady height rises ahead of sharper upper ridging now appear more likely by late week as the western CONUS cyclone slowly decays and sweeps east across the central and northern Rockies, so rain chances were culled accordingly for Thu and Fri. && .FIRE WEATHER... Southwest winds behind a developing dryline will slowly increase to 15 to 25 mph in the coming hours across the western South Plains. RH values should easily fall into the single digits, mainly west of the Highway 385 corridor, where most fuels did not benefit from rainfall in the past week. Red Flag Warning remains valid through 9 PM at which point winds will diminish to under 15 mph. .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT this evening for TXZ021-022-027- 028-033-034-039-040. && 93
Hazardous weather outlook, May 18, 3:52 PM CDT, 2 hours before
Hazardous Weather Outlook...UPDATED National Weather Service Lubbock TX 352 PM CDT Fri May 18 2018 TXZ021>044-190900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 352 PM CDT Fri May 18 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the far Southeast Panhandle and the adjacent Rolling Plains until 10 PM. Scattered severe thunderstorms are expected to affect these areas with hail to 2 inches in diameter and wind gusts to 70 mph. Heavy downpours with minor flooding are also possible. Also, elevated to critical wildfire weather will continue through mid evening across the western South Plains and extreme southwestern Texas Panhandle where a Red Flag Warning is in effect. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong thunderstorms are also possible Saturday night and Sunday. Strong or severe thunderstorms also may develop Monday through Wednesday as an unsettled pattern holds over our region.
In the hours before
Special weather statement, May 18, 2:38 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
238 PM CDT FRI MAY 18 2018
TXZ035-182000-
Lubbock TX-
238 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LUBBOCK COUNTY UNTIL
300 PM CDT...
At 236 PM CDT, emergency management reported a strong thunderstorm
near Wolfforth, or 7 miles west of Lubbock, moving northeast at 25
mph. This storm produced pea size hail when it moved over the city
of Wolfforth.
Up to one half inch diameter hail and winds in excess of 40 mph will
be possible with this storm.
Locations impacted include...
Lubbock, Wolfforth, Shallowater, Lubbock International Airport,
Texas Tech University, Downtown Lubbock, Lubbock South Plains
Mall and New Deal.
LAT...LON 3355 10208 3362 10208 3379 10189 3359 10171
3349 10203
TIME...MOT...LOC 1936Z 232DEG 22KT 3355 10200
JORDANLocal storm report, May 18, 2:57 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
257 PM CDT FRI MAY 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 1 NNW WEST END PLACE 33.59N 101.96W
05/18/2018 M1.00 INCH LUBBOCK TX PUBLIC
AT MILWAUKEE AND 4TH STREET, MOSTLY HALF-INCH SIZE.
&&
EVENT NUMBER LUB1800135
LUBThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:27 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 63 min |
| May 17, 7:30 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 60 min |
| May 17, 7:50 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle | 55 min |
| May 17, 8:37 PM CDT | Special Weather Statement | LUB | Stonewall | 23 min |
| May 18, 4:08 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Hockley, Lamb, Parmer and 2 more | 17 hr |
| May 18, 2:38 PM CDT | Special Weather Statement | LUB | Lubbock | 22 min |
| May 18, 3:21 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 21 min |
| May 18, 5:21 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.